How do I know if I have an Opioid Use Disorder?
According to the Diagnostic and Statistical Manual of Mental Disorders, 5th Edition, a problematic pattern of opioid use leading to clinically significant impairment or distress can signify an Opioid Use Disorder, when manifested by at least two of the following and occurring within a 12-month period:
- Opioids are often taken in larger amounts or over a longer period than was intended.
- There is a persistent desire or unsuccessful efforts to cut down or control opioid use.
- A great deal of time is spent in activities necessary to obtain the opioid, use the opioid, or recover from its effects.
- Craving, or a strong desire or urge to use opioids.
- Recurrent opioid use resulting in a failure to fulfill major role obligations at work, school, or home.
- Continued opioid use despite having persistent or recurrent social or interpersonal problems caused or exacerbated by the effects of opioids.
- Important social, occupational, or recreational activities are given up or reduced because of opioid use.
- Recurrent opioid use in situations in which it is physically hazardous.
- Continued opioid use despite knowledge of having a persistent or recurrent physical or psychological problem that is likely to have been caused or exacerbated by the substance.
- Tolerance, as defined by either of the following:
- Need for markedly increased amounts of opioids to achieve intoxication or desired effect.
- A markedly diminished effect with continued use of the same amount of an opioid. (Note: This criterion is not considered to be met for those taking opioids solely under appropriate medical supervision.)
- Withdrawal, as manifested by either of the following:
- The characteristic opioid withdrawal syndrome.
- Opioids (or a closely related substance) are taken to relieve or avoid withdrawal symptoms. (Note: This criterion is not considered to be met for those individuals taking opioids solely under appropriate medical supervision.)
Physical Withdrawal symptoms will vary from person to person depending on several factors. For example, individuals who abuse opioids such as painkiller like as morphine, OxyContin, Percocet, Vicodin, or street drugs such as heroin will experience several withdrawal symptoms.
According to the U.S. National Library of Medicine, early symptoms of Withdrawal include:
- Muscle aches
- Increased tearing
- Runny nose
- Late symptoms of withdrawal include:
- Abdominal cramping
- Dilated pupils
Opioid withdrawal reactions are very uncomfortable but are not typically life-threatening. Symptoms usually start within 12 hours of last heroin usage and 30 hours of last methadone exposure.
However, after using opiates in high doses over an extended length of time, it is recommended that you work with a medical professional or go to a detox facility to safely and comfortably stop using.
If you have more questions on Opioid Use Disorder, please feel free to contact me, Dr. Rachel Needle at FreedomFromAddiction.com.
Dr. Rachel Needle has specialized training in the area of substance use disorders. She is a professional consultant to substance abuse facilities and assists them in expanding and enhancing clinical programming. Dr. Needle also does expert training on the topic of substance abuse, mental illness, and sexual health for staff members at residential and outpatient facilities that specialize in alcohol and substance use disorders. | Facebook: Dr. Rachel Twitter: